Hail, Grant
- When
- September 1, 5:00 PM MST
- Where
- Grant County, 1.88 mi NE of Gila
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.992, -108.551
Hail covered the ground.
A broad upper trough was located over the western United States which helped to fire storms over the higher elevations of Grant County. One storm got strong enough to produce dime size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A broad upper trough was located over the western United States which helped to fire storms over the higher elevations of Grant County. One storm got strong enough to produce dime size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 1, 2:14 PM MST, 2 hours 46 minutes earlier.
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 314 PM MDT Sat Sep 1 2018 .SYNOPSIS... Monsoon moisture will fuel scattered thunderstorms this evening through at least the middle part of the coming week. A few storms may be capable of producing 1 to 2 inches of rain in a very short amount of time, which could lead to flooding of low water crossing and other flood prone areas. Our high temperatures Sunday through the middle of the coming week will run a couple of degrees below average. && .DISCUSSION... An upper level trough has moved into the border region and currently sits just to our west over Arizona. Occasional short wave troughs embedded in the flow of the main trough have been (and will continue) to rotate around the main trough and across our area tonight and Sunday. The little troughs, combined with our monsoon moisture that has returned, are helping to fuel isolated to scattered thunderstorms today. Since the upper level trough will not be in much of a hurry to move off, we will continue to see a threat for thunderstorms tonight through Monday. With our above average moisture in place to help fuel efficient thunderstorms, we could see some isolated flooding of low water crossings and other flood prone areas today through Monday. On Tuesday the upper level trough will drift a little closer to our area and that will help move some of our moisture to the east of the region. So for Tuesday and Wednesday we will see somewhat lower rain chances, especially out west. But on Thursday an east push at the surface will help increase our moisture again so we will be back to seeing scattered afternoon and evening thunderstorm to finish out the work week. Both of the extended GFS and ECMWF indicate that an upper level ridge will nose its way back into the southwest U.S. and that will start a drying trend for us for next weekend. Taking a quick look at our upcoming temperatures. Today's highs will be near seasonal averages, but after today with our increased moisture and rain chances we will see our high temperatures run a few degrees below average. As the east push comes in on Thursday we may see our high temperatures dip to around five degrees below average. If the upper level ridge returns for next weekend, we will see our afternoon high temperatures creep back up toward average for Saturday and Sunday. && .AVIATION...Valid 02/00Z-03/00Z... P6SM SCT-BKN060-080 BKN-OVC150-200 through 15Z. Scattered 1-3SM TSRAGS BKN030-050 expected across area through 06Z with isolated storms possible through the remainder of the night. Additional storm development expected after 18Z, especially over mountain areas. Winds generally westerly at 5-15KTS except near storms. && .FIRE WEATHER... Better moisture has returned to the region and an upper trough moving in from the west will linger across the region through much of the upcoming week. This trough will keep a daily chance for showers and thunderstorms going with some locally heavy rain possible with the strongest storms which could lead to some flooding issues. There will be some drier air moving into western zones for Tuesday and Wednesday but then the moisture will return again. Relative humidities will be much higher(mainly 25%+) than recent days as temperatures will also accompany this increasing moisture and drop to near or slightly below normal. Winds will continue to remain fairly light through the period. && .PRELIMINARY POINT TEMPS/POPS... El Paso 69 88 68 88 / 30 20 30 20 Sierra Blanca 65 84 64 82 / 30 20 50 30 Las Cruces 63 86 63 86 / 40 20 30 20 Alamogordo 63 85 61 86 / 40 50 40 10 Cloudcroft 48 66 47 65 / 50 50 50 40 Truth or Consequences 62 84 61 85 / 40 30 30 20 Silver City 58 80 58 79 / 30 30 40 20 Deming 63 85 61 87 / 30 20 30 10 Lordsburg 62 84 61 85 / 30 30 40 10 West El Paso Metro 68 86 66 87 / 30 20 30 20 Dell City 66 88 66 87 / 40 50 50 30 Fort Hancock 68 88 68 87 / 30 20 40 20 Loma Linda 64 84 64 83 / 30 20 30 20 Fabens 67 87 66 87 / 30 20 30 20 Santa Teresa 66 86 65 87 / 30 20 30 20 White Sands HQ 65 86 63 87 / 40 20 30 20 Jornada Range 62 87 61 87 / 40 20 40 20 Hatch 62 88 62 87 / 40 20 30 20 Columbus 65 86 63 87 / 30 20 30 20 Orogrande 66 86 64 86 / 40 30 30 20 Mayhill 55 73 52 73 / 60 40 50 40 Mescalero 56 75 53 73 / 40 40 40 40 Timberon 55 75 53 72 / 50 40 50 40 Winston 56 78 53 77 / 40 50 40 40 Hillsboro 60 82 59 83 / 40 50 40 30 Spaceport 60 85 60 85 / 40 30 40 20 Lake Roberts 54 79 53 77 / 40 40 40 40 Hurley 58 81 58 81 / 30 40 40 20 Cliff 55 83 56 83 / 30 30 40 20 Mule Creek 57 81 58 80 / 30 30 40 20 Faywood 60 81 60 82 / 40 40 40 20 Animas 63 83 61 84 / 30 30 40 20 Hachita 62 84 60 85 / 30 30 40 20 Antelope Wells 60 81 59 82 / 30 40 40 30 Cloverdale 59 79 59 79 / 30 30 40 40 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && Brice/Grzywacz
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1145 AM MDT Sat Sep 1 2018 NMZ401>417-TXZ418>424-021745- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1145 AM MDT Sat Sep 1 2018 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will continue/redevelop this afternoon and evening. A few storms will be capable of producing strong outflow winds to 60 mph and produce rain fall totals of 1 to 2 inches of rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday Our threat for thunderstorms and heavy rain will continue for most of the coming week. A few storms will be able to produce excessive rain leading to isolated flash flooding of low water crossings and flood prone areas. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report significant weather to our office via the 800 spotter number or via Twitter using our office username @NWSElPaso
Special Weather Statement
National Weather Service El Paso TX
247 PM MDT SAT SEP 1 2018
NMZ405-406-012130-
Uplands of the Bootheel NM-Lowlands of the Bootheel NM-
247 PM MDT SAT SEP 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HIDALGO COUNTY
UNTIL 330 PM MDT...
At 246 PM MDT, Doppler radar was tracking a strong thunderstorm over
Antelope Wells, moving northeast at 10 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Antelope Wells, Alamo Hueco and Playas Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3157 10842 3133 10826 3133 10859 3134 10861
3141 10866
TIME...MOT...LOC 2046Z 241DEG 7KT 3137 10854
FAUSETTSpecial Weather Statement National Weather Service El Paso TX 407 PM MDT SAT SEP 1 2018 NMZ403-407-408-012245- Eastern Black Range Foothills NM- Southern Gila Foothills/Mimbres Valley NM- Southwest Desert/Mimbres Basin NM- 407 PM MDT SAT SEP 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRANT AND NORTH CENTRAL LUNA COUNTIES UNTIL 445 PM MDT... At 407 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Faywood, moving east at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Cookes Peak and Macho Springs Wind Farm. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3238 10793 3256 10793 3260 10751 3234 10752 TIME...MOT...LOC 2207Z 269DEG 14KT 3248 10784 FAUSETT
Special Weather Statement National Weather Service El Paso TX 412 PM MDT SAT SEP 1 2018 NMZ402-408-012300- Eastern Black Range Foothills NM- Southern Gila Highlands/Black Range NM- 412 PM MDT SAT SEP 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIERRA COUNTY UNTIL 500 PM MDT... At 412 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Beaverhead, or 11 miles southwest of Poverty Creek, moving east at 15 mph. Half inch hail and winds in excess of 45 mph will be possible with this storm. Locations impacted include... Poverty Creek, Chloride and Portions of the Aldo Leopold Wilderness. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3348 10766 3326 10766 3330 10800 3348 10800 TIME...MOT...LOC 2212Z 269DEG 14KT 3340 10799 FAUSETT
Special Weather Statement National Weather Service El Paso TX 506 PM MDT SAT SEP 1 2018 NMZ402-408-409-020000- Eastern Black Range Foothills NM- Southern Gila Highlands/Black Range NM-Sierra County Lakes NM- 506 PM MDT SAT SEP 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRANT AND NORTHWESTERN SIERRA COUNTIES UNTIL 600 PM MDT... At 505 PM MDT, Doppler radar was tracking strong thunderstorms over the area, moving east at 30 mph. Pea size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Elephant Butte Lake, Rock House, North Monticello Point, Las Placitas, Engle, South Monticello Campground, Monticello, Lost Canyon, City of Elephant Butte, San Miguel, Winston, Chloride, Poverty Creek, Alamosa Canyon, Chise, Rock Canyon, Hot Springs Landing, Lakeshore Highlands, Cuchillo and Portions of the Aldo Leopold Wilderness. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3348 10696 3316 10695 3316 10800 3348 10800 TIME...MOT...LOC 2305Z 142DEG 156KT 3267 10756 ROGASH
Special Weather Statement National Weather Service El Paso TX 555 PM MDT SAT SEP 1 2018 NMZ402-408-409-020100- Eastern Black Range Foothills NM- Southern Gila Highlands/Black Range NM-Sierra County Lakes NM- 555 PM MDT SAT SEP 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT AND NORTHWESTERN SIERRA COUNTIES UNTIL 700 PM MDT... At 554 PM MDT, Doppler radar was tracking a strong thunderstorms over the area moving east at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... North Monticello Point, South Monticello Campground, Lower Palomas Canyon, San Miguel, Winston, Chloride, Palomas, Hot Springs Landing, Williamsburg, Lakeshore Highlands, Cuchillo, Elephant Butte Lake, Portions of the Aldo Leopold Wilderness, Upper Palomas Canyon, Truth or Consequences, Lost Canyon, City of Elephant Butte, Ash Canyon, Hermosa and Alamosa Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3334 10712 3299 10713 3298 10797 3336 10798 TIME...MOT...LOC 2354Z 142DEG 49KT 3317 10763 ROGASH
Special Weather Statement
National Weather Service El Paso TX
559 PM MDT SAT SEP 1 2018
TXZ421-422-020045-
Southern Hudspeth Highlands TX-Salt Basin TX-
559 PM MDT SAT SEP 1 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUDSPETH COUNTY
UNTIL 645 PM MDT...
At 559 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles south of Salt Flat, or 22 miles northeast of Sierra Blanca,
moving north at 15 mph.
Pea size hail and winds in excess of 45 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern
Hudspeth County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in El Paso.
&&
LAT...LON 3132 10503 3138 10523 3173 10515 3166 10491
3153 10491
TIME...MOT...LOC 2359Z 199DEG 14KT 3143 10511
FAUSETTThe El Paso radar (KEPZ), 214 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
1 hail. Local standard time, as filed.
Hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786111.